Tornadoes · United States · Texas · 2009
EF0 tornado, Lakeview, Texas, July 21, 2009
This EF0 tornado ran 0.4 miles across Lynn County on July 21, 2009, touching down at 4:09 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 21, 2009
- Touchdown
- 4:09 PM CDT (21:09 UTC)
- Lifted
- 4:11 PM CDT (21:11 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lynn County
- Touchdown point
- 33.356, -101.982
- Lift-off point
- 33.359, -101.986
- Record number
- 0907211509-01
What the Weather Service recorded
Thunderstorms developed during the afternoon hours of the 21st along a pre-existing low level boundary over the western and southern South Plains of west Texas. One of the initial storms produced quarter size hail near Wilson (Lynn County). Outflow from this storm interacted with the pre-existing boundary and newly developing convection to result in a well-documented non-mesocyclonic tornado near New Home (Lynn County). The most significant impact from the event, however, occurred in northeastern Cochran County during the early evening hours when a pair of thunderstorms produced a swath of large hail that caused major damage to 15,000 acres of cotton crops. Agricultural losses were estimated at $3 million.
Local law enforcement officials and the public observed a non-mesocyclonic tornado which persisted for two minutes in open fields northwest of New Home. The tornado developed as thunderstorm outflow interacted with new convective development along a pre-existing northwest to southeast oriented low level boundary. The tornado was photographed by a number of observers. Preliminary reports placed the tornado near Slide in southern Lubbock County, however, a detailed report from a resident revealed that the tornado actually occurred four miles west of the intersection of Farm to Market Road 1730 and Lynn County Road 121. The tornado resulted in no damages.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jul 21, 3:55 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 21, 3:55 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT TUE JUL 21 2009 .SHORT TERM... AT 3 PM...THE COLD FRONT WAS LOCATED IN THE NORTHERN PERMIAN BASIN HOWEVER A SECONDARY WIND SHIFT BOUNDARY WAS PRESENT ACROSS THE FA ROUGHLY FROM MORTON TO ASPERMONT...WHICH COINCIDED WITH A LINE OF CU. FOR THE REMAINDER OF THE AFTERNOON/EVENING...THERE WILL BE A CHANCE OF SOME TSTM DEVELOPMENT ALONG THIS BOUNDARY AS IT PROBABLY MOVES SLIGHTLY SOUTHWESTWARD. TEMPERATURES...WHICH WERE SLOW TO RISE TODAY DUE TO THE FRONT/CLOUDINESS...HAVE FINALLY REACHED UP INTO THE LOWER 90S WHICH SHOULD ABOUT ELIMINATE THE CAP...BUT WEAK SUBSIDENCE IN THE WAKE EXITING SHORTWAVE MOVING ACROSS ARKANSAS/CENTRAL-EAST TEXAS MAY TEND TO LIMIT DEVELOPMENT. INSTABILITY APPEARS TO BE SUFFICIENT TO PRODUCE A FEW LOCALLY STRONG STORMS IN OUR SW ZONES IF THE WEAK CONVERGENCE ALONG THE BOUNDARY PROVES SUFFICIENT FOR INITIATION...BUT WEAK SHEAR SHOULD KEEP THE SVR THREAT LOW. ATTENTION WILL THEN TURN TO DEVELOPING CONVECTION IN SRN CO/NRN NEW MEXICO ASSOCIATED WITH A SHORTWAVE ROUNDING THE 4-CORNERS AREA. AT THIS TIME...IT APPEARS THAT THE TIMING OF THIS WAVE ALONG WITH EASTERLY FLOW BELOW 700MB WILL KEEP BEST TSTM CHANCES MAINLY TO THE WEST BEFORE MIDNIGHT...HENCE HAVE REDUCED POPS IN THIS TIME FRAME STILL KEEPING THE BEST CHANCES ACROSS THE FAR SW PANHANDLE. OVERNIGHT THROUGH WED MORNING...MOST GUIDANCE POINTS TOWARDS THE BEST CHANCES OF RAIN/TSTMS TO REMAIN OUT NEAR THE TX/NM STATE LINE...WITH SUBSTANTIAL UNCERTAINTY HOW FAR EAST THE ACTIVITY WILL EXTEND. A LOT WILL DEPEND UPON THE PATH/DEGREE OF LIFT WITH THE SHORTWAVE...AS THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF LOW-LVL WAA/DESTABILIZATION WITH 800-850MB HEIGHT RIDGE OVER THE AREA. THE FORECAST FOR WED AFTN...INCLUDING HIGH TEMPS...WILL DEPEND GREATLY ON HOW MUCH ACTIVITY OCCURS DURING THE MORNING HOURS. IN GENERAL...WE ANTICIPATE MOSTLY CLOUDY SKIES FOR MUCH OF THE MORNING...FOLLOWED BY A GRADUAL CLEARING TREND FROM NORTH TO SOUTH. THE WIND SHOULD REMAIN GENERALLY FROM THE EAST...RESULTING IN CONTINUED UPSLOPE FLOW AND A CHANCE OF STORMS...ESPECIALLY ACROSS THE WESTERN COUNTIES. HIGH TEMPS COULD RANGE FROM THE MIDDLE 70S OUT WEST TO NEAR 90 IN THE EAST...DEPENDING OF COURSE ON THE ACTUAL CLOUD COVER. && .LONG TERM... WILL KEEP HIGHER POPS ACROSS THE WEST AND SOUTH INTO WEDNESDAY NIGHT TAPERING TO SLIGHT CHANCE THURSDAY. SHORTWAVE TROUGH AND DIFLUENT MID LEVEL FLOW WILL INTERACT WITH UPSLOPE WINDS AND INSTABILITY TO PRODUCE CONVECTION ALONG AND NORTH OF FRONT ACROSS WEST TEXAS. COULD HAVE ONGOING MCS INTO THURSDAY MORNING ACROSS THE SOUTHERN SOUTH PLAINS. ECMWF AND GFS VERY SIMILAR WITH FORECAST PRECIPITATION WITH NAM A LITTLE DRIER BUT EVEN THAT MODEL HINTS AT CONVECTION NORTH OF BOUNDARY. DRIER AND WARMER CONDITIONS ARE EXPECTED TOWARD FRIDAY WITH A RAPID WARMUP AS UPPER HIGH EXPANDS EASTWARD...AND N/NE FLOW ALOFT DEVELOPS ACROSS WEST TEXAS. MAX TEMPS BACK INTO THE MID TO UPPER 90S INTO THE WEEKEND...WITH A FEW TRIPLE DIGIT READINGS POSSIBLE OFF THE CAPROCK FRIDAY AND SATURDAY. ANOTHER FRONT MAY PUSH SOUTH INTO THE AREA LATE SATURDAY OR SUNDAY AS HEIGHTS FALL ACROSS THE CENTRAL PLAINS AS TROUGH DEEPENS SOUTH OF IMPRESSIVE UPPER LOW ACROSS SOUTHERN ONTARIO. SUNDAY COULD BE A FEW DEGREES COOLER WITH FRONT AND CLOUD COVER. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 81 60 90 66 / 50 50 30 20 20 TULIA 64 80 60 89 64 / 40 40 30 20 20 PLAINVIEW 63 80 62 88 66 / 40 40 30 20 20 LEVELLAND 63 81 63 88 67 / 50 50 40 20 20 LUBBOCK 66 81 66 89 68 / 40 50 40 20 10 DENVER CITY 65 82 64 88 66 / 50 50 50 20 20 BROWNFIELD 64 81 64 88 66 / 40 50 50 20 10 CHILDRESS 69 86 67 92 68 / 20 30 20 10 10 SPUR 64 84 67 90 69 / 30 40 40 20 10 ASPERMONT 69 87 69 90 69 / 20 40 40 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/06
Hazardous weather outlook, Jul 21, 4:42 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 442 AM CDT TUE JUL 21 2009 TXZ021>044-220945- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 442 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT PUSHES SOUTHWARD OVER THE REGION. A RELATIVELY LOW POSSIBILITY OF HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS WILL ACCOMPANY THIS ACTIVITY. A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD FROM THE NEW MEXICO MOUNTAINS...AND WILL OVERSPREAD THE NORTHWESTERN SOUTH PLAINS DURING THE NIGHTTIME HOURS. THESE STORMS WILL ADDITIONALLY HAVE SOME POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS...HAIL UP TO ONE INCH IN DIAMETER...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...A STORM COMPLEX IS EXPECTED TO MOVE THROUGH THE AREA WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... GIVEN THE LIMITED NATURE OF SEVERE WEATHER THREATS TODAY AND TONIGHT...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 21, 3:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 351 PM CDT TUE JUL 21 2009 TXZ034-212115- HOCKLEY TX- 351 PM CDT TUE JUL 21 2009 ...STRONG THUNDERSTORM ACROSS WESTERN HOCKLEY COUNTY... AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LEVELLAND...MOVING WEST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 445 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. LAT...LON 3339 10259 3372 10260 3371 10241 3354 10228 TIME...MOT...LOC 2050Z 087DEG 9KT 3364 10243
Special weather statement, Jul 21, 3:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 354 PM CDT TUE JUL 21 2009 TXZ041-212130- LYNN TX- 354 PM CDT TUE JUL 21 2009 ...STRONG THUNDERSTORM ACROSS LYNN COUNTY... AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF TAHOKA...MOVING WEST AT 10 MPH. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. LAT...LON 3301 10192 3339 10206 3338 10174 3323 10161 TIME...MOT...LOC 2054Z 072DEG 8KT 3331 10176
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 00:00Z
2.8 hours after it, 158 km from the path. July 22, 2009.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 563 J/kg
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.0 K/km
The surface observations
Lubbock International Airport (LBB), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the touchdown began at 21:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of July 21, 2009
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.